South Dakota, 2006

Hail in South Dakota, August 20, 2006

August 20, 2006 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 10:05 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 10:05 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT SUN AUG 20 2006

.DISCUSSION...16Z SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHING
FROM SOUTH CENTRAL CANADA THROUGH NORTHWEST NORTH DAKOTA AND INTO
WEST CENTRAL MONTANA. A WEAK TROUGH EXTENDS FROM SOUTHWEST NORTH
DAKOTA INTO EAST CENTRAL WYOMING. WINDS ARE GENERALLY 10 TO 20 MPH
OUT OF THE SOUTH AHEAD OF THE TROUGH...AND LIGHT OUT OF THE WEST TO
NORTHWEST BEHIND. TEMPERATURES ARE CURRENTLY IN THE 70S TO LOWER
80S.

WEAK TROUGH AND COLD FRONT ARE EXPECTED TO MOVE VERY SLOWLY EASTWARD
AND BE ACROSS WESTERN SOUTH DAKOTA BY LATE AFTERNOON. HAVE LOWERED
TEMPERATURES A FEW DEGREES ACROSS NORTHWESTERN SOUTH DAKOTA AND
NORTHEAST WYOMING WITH THE SLIGHTLY COOLER AIR MOVING IN.

CAPE VALUES OF 1000-2000 J/KG WITH LITTLE OR NO CAP EXPECTED ACROSS
WESTERN SOUTH DAKOTA TODAY. COMBINATION OF GOOD SURFACE
HEATING...LIFT FROM COLD FRONT...AMPLE SURFACE MOISTURE...AND DECENT
SHEAR...SHOULD GET THUNDERSTORMS GOING LATE THIS AFTERNOON ACROSS
MUCH OF WESTERN SOUTH DAKOTA. A FEW OF THESE THUNDERSTORMS SHOULD BE
SEVERE ACROSS CENTRAL PORTIONS OF SOUTH DAKOTA WITH LARGE HAIL AND
GUSTY WINDS. HAVE UPDATE POPS AND WEATHER TO ACCOUNT FOR THIS.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 20, 9:20 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 AM MDT SUN AUG 20 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1020 AM MDT (1120 AM CDT) SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT
AS A COLD FRONT APPROACHES THE AREA. WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED ACROSS MUCH OF FAR WESTERN SOUTH DAKOTA. HOWEVER...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND
NORTH CENTRAL AREAS SOUTH DAKOTA...FROM BISON TO PHILIP AND EAST.
LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS IF ANY STORMS
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
AREA THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING
...AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE NORTHERN PLAINS.
THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS ON ANY OF THESE DAYS...
WITH THE BETTER CHANCES AT THIS TIME LOOKING TO BE LATE ON TUESDAY
ACROSS NORTHWEST SOUTH DAKOTA...AS WELL AS WEDNESDAY AND FRIDAY
ACROSS MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 20, 12:03 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 PM MDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             6 NW HILL CITY          43.99N 103.66W
08/20/2006  E0.88 INCH       PENNINGTON         SD   PUBLIC

1245 PM     HAIL             HILL CITY               43.93N 103.57W
08/20/2006  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

1250 PM     HAIL             HILL CITY               43.93N 103.57W
08/20/2006  E0.88 INCH       PENNINGTON         SD   PARK/FOREST SRVC

            LASTED 8 MINUTES

&&

MERICKSO
Local storm report, Aug 20, 12:08 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 PM MDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             3 NW MOUNT RUSHMORE     43.91N 103.50W
08/20/2006  M1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 90 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
August 20, 12:20 PM MST
Where
Custer County, 10 mi SW of Custer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.667, -103.750

Hail, Custer

When
August 20, 12:21 PM MST
Where
Custer County, 8 mi S of Custer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.650, -103.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530033, 5530034.